COMMENTARY

Hormones and Glaucoma: What's the Risk?

L. Jay Katz, MD

Disclosures

April 29, 2014

Editorial Collaboration

Medscape &

This feature requires the newest version of Flash. You can download it here.

Hello. I am Jay Katz from Wills Eye Hospital in Philadelphia. I am the director of the glaucoma service, and I would like to thank Medscape for allowing me the opportunity to discuss some recent findings that have been reported at meetings, specifically the association of hormones and the risk for glaucoma development.

For many years we have known that corticosteroids increase the chance of glaucoma by raising the eye pressure, and this can occur with the oral form as well as the topical eye drop form of these drugs. People are quite aware of this across all disciplines today, but more recently there has been an interest in birth control pills and hormone replacement therapy, and how they might influence the development of glaucoma.

Recently, Dr. Pasquale's group in Boston[1] reported on hormone replacement therapy and the risk for glaucoma, with data collected from a questionnaire administered to nurses. In that study, they thought that there was an association between the use of estrogen in birth control pills and protection against glaucoma by lowering intraocular pressure. This ties in very nicely with findings from years past associating lower eye pressures in women who were pregnant, and we know that estrogen levels rise during pregnancy. Pasquale and colleagues found that if you gave estrogen orally as hormone replacement therapy, it seemed to lower pressure as well.

More recently, the group at the University of California in San Francisco[2] reported that the use of birth control pills for more than 3 years increased the risk for later development of glaucoma. Again, this was based on questionnaire data from nurses. The mechanism explaining this is unclear, but it could also be related to how estrogen levels are affected by the use of birth control pills. Further study needs to be undertaken to verify this, but these findings could be very important in terms of identifying oral contraceptives as a potential factor increasing the risk of developing glaucoma later in life as much as 2-fold in women who use birth control pills for more than 3 years.

That is the beginning in terms of our understanding of the impact of hormones on the control and the development of glaucoma. I would like to thank Medscape for allowing me to share these thoughts with you. I'm Jay Katz from Wills Eye Hospital. Thank you.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....